PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjBMJ helping doctors make better decisionsSearch bmj.comLatest content
 
BMJ. Jan 20, 2001; 322(7279): 139.
PMCID: PMC26591
Drug points
Hepatitis associated with Kava, a herbal remedy for anxiety
Monica Escher and Jules Desmeules
Division of Clinical Pharmacology and Toxicology
Emile Giostra
Division of Gastroenterology
Gilles Mentha
Division of Visceral Surgery, Geneva University Hospital, 1211 Geneva 14, Switzerland
Kava, the rhizome of the pepper plant Piper methysticum, has been widely used in the South Pacific as a narcotic drink. Lactones, the major constituents of kava, are considered to be pharmacologically active and are sold in Europe and the United States as standardised extracts for anxiety and tension.
A 50 year old man presented to his doctor because of jaundice. He had noticed fatigue for a month, a “tanned” skin, and dark urine. The medical history was unremarkable apart from slight anxiety, for which he had been taking three to four capsules of kava extracts daily for two months (maximum recommended dose three capsules) corresponding to a dose of 210-280 mg lactones (Laitain, Schwabe, Switzerland). He took no other drugs and did not consume alcohol. Liver function tests showed a 60-fold and 70-fold increase in aspartate aminotransferase and alanine aminotransferase concentrations, respectively. Alkaline phosphatase concentration was 430 IU/l (normal range 30-125), γ-glutamyltransferase 691 IU/l (9-35), lactate dehydrogenase 1132 IU/l (125-240), and total and conjugated bilirubin 279.2 μmol/l (6.8-25) and 212.3 μmol/l (1.7-8.6), respectively. Prothrombin time was 25%. The patient was admitted to hospital. Ultrasonography showed a slight increase in liver size but no ascites or portal vein thrombosis. Blood tests for hepatitis A, B, C, and E, HIV, cytomegalovirus, and Epstein-Barr virus gave negative results. The patient's condition deteriorated within 48 hours. He developed stage IV encephalopathy and had to be intubated. Prothrombin time was then 10%. The patient received a liver transplant two days later. He recovered uneventfully. On examination the liver was atrophic, and the subhepatic and portal veins were free. Histology showed extensive and severe hepatocellular necrosis and extensive lobular and portal infiltration of lymphocytes and numerous eosinophils.
Heavy consumption of kava has been associated with increased concentrations of γ-glutamyltransferase, suggesting potential hepatotoxicity.1 A case of recurring necrotising hepatitis has been reported.2 In our patient a relation between ingestion of kava and fulminant hepatic failure is supported by the chronology, histological findings, and exclusion of other causes of hepatitis. Assessment of causality according to the definitions of the World Health Organization is probable. Acute liver failure with a fatal outcome or that necessitates liver transplant has been attributed to various herbal preparations.35 This case illustrates the importance of inquiring about the use of over the counter health products. It was reported to the Swiss Pharmacovigilance Center in Berne.
Footnotes
 Competing interests: None declared.
References
1. Mathews JD, Riley MD, Fejo L, Munoz E, Milns N, Gardner ID, et al. Effects of the heavy usage of kava on physical health: summary of a pilot survey in an Aboriginal community. Med J Aust. 1988;148:548–555. [PubMed]
2. Strahl S, Ehret V, Dahm HH, Maier KP. Necrotizing hepatitis after taking herbal medication. Dtsch Med Wschr. 1998;123:1410–1414. . (In German.) [PubMed]
3. Mostefa-Kara N, Pauwels A, Pines E, Biour M, Levy VG. Fatal hepatitis after herbal tea. Lancet. 1992;340:674. [PubMed]
4. Yoshida EM, McLean CA, Cheng ES, Blanc PD, Somberg KA, Ferrell LD, et al. Chinese herbal medicine, fulminant hepatitis, and liver transplantation. Am J Gastroenterol. 1996;91:2647–2648. [PubMed]
5. Sheikh NM, Philen RM, Love LA. Chaparral-associated hepatotoxicity. Arch Intern Med. 1997;157:913–919. [PubMed]
Articles from BMJ : British Medical Journal are provided here courtesy of
BMJ Group